Update after self injecting and another blood test! B12 now >2000

Well it's been a few months since I was told my b12 was 153 and I was self injecting. I still have pins and needles in hands and extreme tiredness! I'm also so confused and forget everything and get my words mixed up!! I had another blood test and b12 is now >2000!!!!!! Anyone have any ideas? I hate feeling like this! I'm guessing it's not b12 related now but dr still not doing anything and says its normal

16 Replies

  • Are you getting plenty of B9(folate )? B12 needs it to do its job properly . Also make sure you are getting plenty of other vitamins and minerals especially potassium, zinc and vitamin D with K preferably from food otherwise tablet supplements .There is absolutely no point in testing for B 12 once you start supplementing with injections or tablets or patches or nose spray . Are you injecting often enough to get relief of symptoms? I inject once a week . I hear of PA patients who need to inject daily . Have you told your doctor that you self inject ?

    Best wishes to you.

  • I have not told my dr as to be honest I don't think he cares! It got to the point where I went in crying as I'm so fed up with it and he said I was depressed hahaha!! I do take folic acid and a multi vitamin. I was injecting daily for a week, once a week for 2 month then went back for a blood test. My symptoms did improve after I had a injection for a few days then the tingling comes back. I was first told in 2013 my b12 was low but dr told me to take a multi vitamin and I never knew about b12 then so for the past 3 years I have just put up with it but it's getting worse, as we are a military family too we move a lot and since 2013 I have seen 3 dr's and not one will help!

  • Sounds to me as if you have functional B12 deficiency - plenty in your blood but something going on that is just keeping it from getting through to the cells where it is needed. I have this problem and so does my mother.

    There isn't much in the literature about treating a B12 absorption problem under these circumstances but what little I have been able to find goes for keeping levels very high so that there is so much in the blood that whatever is stopping it getting through (at least 2 possibilities that I'm aware of) can't stop all of it getting through. My B12 levels are permanently above 2000 ... and I still find that my symptoms come back within 24 hours of a loading shot. I'd suggest that you try increasing the frequency of injections until you find the point at which the symptoms start improving and staying improved and stick with that.

  • Thank you, I had cervical cancer in 2007 and they found it when I was pregnant and I had to have my womb removed once I had my baby (about 6 months after giving birth), ever since I have had a tugging pain in tummy and that's when tiredness started i also lost a lot of blood before the op when I was giving birth and my dr was shocked when he saw my notes and asked why they never gave me a blood transfusion.....I still think that's when my b12 levels went low as I have never been right since then.

  • You have had a horrible time. Hope you feel better soon.

  • Just racking my brains to think of any other cause for B 12 deficiency . I have a friend who worked in a hotel and she could have anything she liked for her lunch . She had smoked salmon most days . She became very ill with low B12 . Apparently the smoking doesn't always kill off the fish tape worms that are in fish . She was absolutely infested with them ! They were robbing her of her B12!

    She was treated for this and has made a complete recovery . She lives in Italy . Perhaps the docs there are more aware of B12 , So do you eat smoked fish or raw fish ? I know it's unlikely , but you must leave no stone unturned !

  • I eat tuna and cod hahaha

  • But not RAW I hope !

  • No Hahahaha

  • Mmmmm - sushi!

    And tuna steak really should be quite rare.

  • I just get mine out of the tin Hahahaha mackerel is ment to be good for b12 and I eat that too

  • So you had an untreated B12 deficiency for about 3 years? The damage to the nerves (that causes the pins and needles) may take a long time to improve and some of the damage may never recover.

    But there are other possible causes for your symptoms. Diabetes and hypothyroidism are two that tend to be more common in people with PA (assuming that is what caused your B12 deficiency).

    I'd advise two things - First, join the PAS and give them a ring. They'll be able to give you great advice on what to do about the B12 deficiency.

    Then go back to a doctor. Explain that you've been self-injecting, otherwise they'll insist on a blood test and tell you there's nothing wrong except that your levels are too high (even though there's no such thing). Ask for a methylmalonic acid (MMA) test. If you do have a functional deficiency then the levels of that will be high.

    Also ask for a full thyroid test (not just TSH) and a HbA1C blood test. This looks at your blood glucose levels over the last few months and is the best indicator of diabetes (it's worth everybody having that done regularly - especially people with autoimmune diseases).

  • Fbirder, sorry to hijack the thread

    Is it ok to have a mma test when you have been injecting ? I thought that this would skew the result ? I have only just started with all this so I am pretty sure that this is just my lack of understanding, please explain because if this is ok I would consider a private mma test.

  • Not much point no. The only way to see if you get enough B12 is monitoring symptoms. If they return you are too late with the next injection.

  • Thank you, I really don't know what I would do without you guys. I love this page. So I should continue with injections? I have been using 2ml of hydro in my thighs do you think this is correct? And maybe start doing one a week?

  • As long as you have neurological symptoms yes, stay on at least weekly, two a week would be better. And yes, 2ml with 1000mcg is fine. I used to inject that myself in my thigh (IM)

You may also like...